Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS El Paso, TX

September 17, 2023Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 17, 2023, 3:04 PM MDT for Sierra County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2023, 3:04 PM MDT (21:04 UTC)
Expired
Sep 17, 2023, 3:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:28 PM MDT, 36 minutes earlier.

Area forecast discussion, Sep 17, 2:28 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
228 PM MDT Sun Sep 17 2023

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 108 PM MDT Sun Sep 17 2023

A few isolated to scattered showers and thunderstorms across the
Borderland this afternoon will diminish overnight. Conditions
will become mostly quiet on Monday with a few isolated
thunderstorms mainly in the mountains. The next best chance for
active weather areawide will be on Thursday with the winds
becoming breezy toward the end of the week. The temperatures will
warm to above the normal throughout the week for most of the
area.

&&

.DISCUSSION...
Issued at 108 PM MDT Sun Sep 17 2023

Currently, the skies are partly cloudy with a few isolated
showers and thunderstorms mainly across the mountains and the
Bootheel area. For tonight, any remaining showers and
thunderstorms should end by around midnight. The skies will be
mostly clear with the winds near the surface below 15 mph and
variable in direction. With that said, the low temperatures on
Sunday morning will be above the normal for this time of the year.
For Monday, drier air will begin to move in from the west. This
will limit the amount of showers and thunderstorm development
across the area. Any storms that do develop will be confined to
mainly the mountain areas. The environment will be similar to that
of this weekend; thus, one or two of these storms will be strong
to maybe even severe in nature. Also, these storms will be
isolated, so not expecting a lot of active weather as we may see
with today's event. With mostly dry conditions and a quasi-ridge
aloft, the high temperatures will be a few degrees warmer than
what they will be this afternoon.

For the rest of the period, mostly quiet weather is expected
except for on Thursday. Tuesday and Wednesday will be storm-free
as much drier air moves in with a shortwave trough across the
Pacific Southwest and a ridge centered across northeastern Mexico.
With dry conditions in store, the temperatures will be above the
average on both days for much of the area. Overnight Wednesday,
the shortwave trough across the Pacific Southwest will merge with
a trough of low pressure across the Pacific Northwest while the
ridge of high pressure shifts southeast of our area. With these
two systems in place, moisture will be advected from the south
into our area bringing a chance for showers and thunderstorms by
early Thursday morning that will last throughout the day and the
night as the low pressure trough rotates across the western part
of the country. As of now, the precipitation will start along and
west of the Continental Divide then spread through the entire area
by midday Thursday. By the latter half of the week, the winds may
become breezy especially on Friday as a lee cyclone develops
across eastern Colorado and the low pressure trough passes to the
far north of our area. Otherwise, the weather conditions for the
rest of the forecast period will be quiet with temperatures
continuing to be above the normal for most of the area except
across the Gila Region and some areas west of the Continental
Divide.

&&

.AVIATION...
(18Z TAFS)
Issued at 1125 AM MDT Sun Sep 17 2023

VFR conditions are expected through the period across all of the
TAF sites with CIG FEW070-BKN250. There will be periods of some
SKC later in the period. The winds will be generally light with
some gustiness of up to 20 kts off and on early in the period
mainly across KDMN. However, gusty winds could occur across the
rest of the sites until the sun sets. There will be SH and TS
across Borderland this afternoon and evening. Not mentioned in the
TAFS, but will amend should any SH or TS develop or move near or
over any of the terminals. There will be no reduction in the VSBY
across the runways.

&&

.FIRE WEATHER...
Issued at 108 PM MDT Sun Sep 17 2023

Some moisture will be in place this afternoon and evening that
will aide in the development of a few showers and thunderstorms.
Showers and thunderstorms may continue at least until midnight. Tonight
recovery will be good to excellent. For Monday, drier air will
begin to move in decreasing the storm chances across the area. Any
storms that do develop will be confined to the mountains. The
20ft winds will be light and the temperatures above the normal for
most lowland areas and vice versa in mountains. Monday overnight
recovery will be fair to excellent. For Tuesday, more dry air will
be in place with no storm chances in sight on that day. The 20ft
winds will be mostly light and the temperatures above the
average. Tuesday night recovery will be fair to good. For the rest
of the period, mostly dry conditions are expected except on
Thursday where there is a chance for showers and thunderstorms
lasting through overnight hours. The winds will be light on
Wednesday, but will become breezy toward the end of the week and
the temperatures on the warm side across across much of the zones.
With that being said, there will be no fire weather concerns on
Monday, but elevated conditions for a couple zones on Tuesday.

The min RHs on Monday will be between 18 and 26% in the lowlands
and between 30 and 50% in the mountains. The min RHs on Tuesday
will be below 20% in the lowlands and between 20 and 30% in the
mountains. The ventilation rates will be poor to very good on
Monday then good to excellent on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  68  93  68  95 /  10  10  10   0
Sierra Blanca            59  84  61  89 /  10  20  20   0
Las Cruces               63  89  62  92 /  20  10  10   0
Alamogordo               60  86  62  91 /  10  10  10   0
Cloudcroft               45  65  47  67 /  10  30  10  10
Truth or Consequences    61  85  60  89 /  20  30  10   0
Silver City              57  81  56  81 /  20  20   0   0
Deming                   62  90  59  92 /  30  10   0   0
Lordsburg                61  89  59  89 /  20  10   0   0
West El Paso Metro       68  91  68  94 /  20  10  10   0
Dell City                60  89  62  94 /  10  10  10   0
Fort Hancock             63  92  65  95 /  10  20  20   0
Loma Linda               60  84  63  87 /  10  10  10   0
Fabens                   65  91  66  94 /  10  10  10   0
Santa Teresa             63  89  63  92 /  20  10  10   0
White Sands HQ           65  89  67  92 /  20  10  10   0
Jornada Range            61  88  61  91 /  20  10  10   0
Hatch                    61  90  60  92 /  20  20  10   0
Columbus                 63  90  63  92 /  30  10   0   0
Orogrande                61  86  62  91 /  10  10  10   0
Mayhill                  49  76  52  79 /  10  30  10  10
Mescalero                48  75  50  78 /  10  30  10  10
Timberon                 47  73  50  76 /  10  30  10  10
Winston                  52  76  50  81 /  30  40   0   0
Hillsboro                58  86  57  89 /  20  30  10   0
Spaceport                60  86  58  90 /  20  30  10   0
Lake Roberts             50  79  49  80 /  30  30   0   0
Hurley                   58  86  57  87 /  20  20   0   0
Cliff                    53  89  50  89 /  10  10   0   0
Mule Creek               57  84  55  83 /  10  10   0   0
Faywood                  60  85  58  87 /  20  20   0   0
Animas                   59  90  58  90 /  20  10   0   0
Hachita                  59  89  58  89 /  30  10   0   0
Antelope Wells           59  90  59  90 /  40  10   0   0
Cloverdale               59  86  58  85 /  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...36-Texeira
Hazardous weather outlook, Sep 17, 11:07 AM MDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Sun Sep 17 2023

NMZ401>417-TXZ418>424-181715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Sun Sep 17 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Locally heavy rainfall and a strong to
severe storm or two will be the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for a thunderstorm on Monday and then
again Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:15 PM MDTSpecial Weather StatementEPZGrant30 min
Sep 17, 3:09 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 17, 3:45 PM MDTSevere Thunderstorm WarningEPZSierra45 min
Sep 17, 4:05 PM MDTSevere Thunderstorm WarningEPZSierra40 min
Sep 17, 4:18 PM MDTDust Storm AdvisoryEPZHidalgo117 min
Sep 17, 4:34 PM MDTSpecial Weather StatementEPZSierra26 min
Sep 17, 4:37 PM MDTSpecial Weather StatementEPZGrant23 min
Sep 17, 4:53 PM MDTSpecial Weather StatementEPZSierra37 min
Sep 17, 5:07 PM MDTSpecial Weather StatementEPZGrant38 min
Sep 17, 5:14 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 17, 5:25 PM MDTSpecial Weather StatementEPZGrant50 min
Sep 17, 5:29 PM MDTSevere Thunderstorm WarningEPZSierra46 min
Sep 17, 5:41 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.